Thanks for your post.
In most pre-menopausal women who take tamoxifen, the ovaries continue to work meaning they remain fertile and can still become pregnant.
Although tamoxifen doesn’t stop the production of oestrogen, many women do find that their periods change. For example, they may be lighter and/or irregular or they might stop altogether.
Generally, your periods will start again once you stop taking tamoxifen, as long as you haven’t gone through the menopause naturally while taking the drug. However, in some women it might take a number of months for this to happen. If there is any doubt about whether the menopause has happened, rather than ultrasound, blood tests can be used to establish this. You can ask your doctor about these tests and whether they may be useful in your situation.
As mentioned above, tamoxifen doesn’t affect the production of oestrogen during the time you take it, so a rise in oestrogen once the drug is stopped would not happen.
In addition, we also know that taking tamoxifen for the prescribed time has a ‘carry over effect’- a long lasting benefit after stopping treatment. This means for many that the reduction of risk of recurrence continues for some years.
Although you’ve spoken to your practice nurse already, it sounds like it would also be useful to speak with your GP about this.
Do call our Helpline if you would like to talk this through or have any further questions. Your call will be confidential, and the number is free from UK landlines and all mobile networks.
The number is 0808 800 6000 (Text relay prefix 18001).
If you would like a nurse to call you do complete this form. Ticking the box agreeing to a call back.
Our opening hours are Monday to Friday 9am - 4pm and 9am -1pm on Saturday. Out of hours you can leave a message and we will call you back when we next open.
Breast Cancer Now Nurse
This thread will now be closed from further replies. If you have any additional questions or would like to provide feedback, please start a new thread.
Thanks for posting your question.
We hope to be able to respond to you tomorrow.
In the meantime our Helpline is open until 4pm today if you would like to talk things through.
If you do phone our Helpline please let us know that you have asked a question on our forum so that we know your query has been answered. Thank you
With best wishes.
Ask Our Nurses Co-ordinator
Hello, I am 51, I had a lumpectomy and 5 weeks radiation for a Grade 2 Stage 1 BC in my right breast late 2009/early 2010 and finished 10 years of Tamoxifen 6 months ago, withdrawal went very smoothly with no noticeable ill effects. I had a womb biopsy and ultrasound performed about 14 months ago due to a very short spotting episode (which correlated with starting a SSRI) that revealed nothing abnormal. The Ultrasonographer told me she could not visualise my ovaries which she said was a fairly good indication that I had gone through "natural" menopause, however last week I started a "period" which is heavy, painful and ongoing, with 2 weeks prior of classic PMS symptoms such as sore boobs and water retention. I had no periods throughout my treatment with Tamoxifen so as you can imagine this is a shock to the system!
Is it possible that my "fertility" has returned in the space of the 6 months absence of Tamoxifen, and my non existent ovaries have sprung back into life? I have spoken to my Practice Nurse, which to be honest was little help. I am concerned that my oestrogen levels are rising enough to produce a period and therefore the potential to "feed" another breast cancer?